Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 7, NWS Honolulu, HI

January 28, 2014Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 28, 2014, 3:34 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2014, 3:34 AM HST (13:34 UTC)
Expired
Jan 29, 2014, 3:29 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WWHW70 PHFO 281334
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST TUE JAN 28 2014

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...
...WIND ADVISORY FOR LANAI...

.AN APPROACHING UPPER LEVEL DISTURBANCE WILL CONTINUE TO SUPPORT
STRONG WINDS OVER THE BIG ISLAND SUMMITS. AS THE TROUGH SLIDES
EAST OF THE ISLANDS TONIGHT...WINDS ARE EXPECTED TO DIMINISH.
MEANWHILE...STRONG NORTHEAST WINDS ARE EXPECTED OVER ALL OF LANAI 
TODAY.

HIZ028-290245-
/O.CON.PHFO.HW.W.0006.000000T0000Z-140129T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
334 AM HST TUE JAN 28 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS...WEST 40 TO 60 MPH WITH GUSTS OVER 70 MPH...MAINLY OVER
  THE SUMMITS. 
 
* TIMING...THROUGH TODAY.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE 
  VEHICLES...ARE URGED TO DRIVE WITH EXTREME CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS
SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ014-015-290245-
/O.NEW.PHFO.WI.Y.0007.140128T1334Z-140129T0400Z/
LANAI MAKAI-LANAI MAUKA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY
334 AM HST TUE JAN 28 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING...THROUGH TODAY. 

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

BIRCHARD
5 follow-up statements
160 
WWHW70 PHFO 281753
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
753 AM HST TUE JAN 28 2014

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS AND LANAI...

.AN APPROACHING UPPER LEVEL DISTURBANCE WILL CONTINUE TO SUPPORT
STRONG WINDS OVER THE BIG ISLAND SUMMITS. AS THE TROUGH SLIDES
EAST OF THE ISLANDS TONIGHT...WINDS ARE EXPECTED TO DIMINISH.
MEANWHILE...STRONG NORTHEAST WINDS ARE EXPECTED OVER ALL OF LANAI
TODAY.

HIZ028-290400-
/O.CAN.PHFO.HW.W.0006.000000T0000Z-140129T0400Z/
/O.EXA.PHFO.WI.Y.0007.000000T0000Z-140129T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
753 AM HST TUE JAN 28 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* WINDS...WEST 35 TO 45 MPH WITH LOCALIZED GUSTS TO 60 MPH...MAINLY
  OVER THE SUMMITS.

* TIMING...THROUGH TODAY.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE
  VEHICLES...ARE URGED TO DRIVE WITH CAUTION.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

HIZ014-015-290400-
/O.CON.PHFO.WI.Y.0007.000000T0000Z-140129T0400Z/
LANAI MAKAI-LANAI MAUKA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY
753 AM HST TUE JAN 28 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 30 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH TODAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

FOSTER
975 
WWHW70 PHFO 290125
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 PM HST TUE JAN 28 2014

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS AND LANAI...

.AN APPROACHING UPPER LEVEL DISTURBANCE WILL CONTINUE TO SUPPORT
STRONG WINDS OVER THE BIG ISLAND SUMMITS. AS THE TROUGH SLIDES
EAST OF THE ISLANDS TONIGHT...WINDS ARE EXPECTED TO DIMINISH.
MEANWHILE...STRONG NORTHEAST WINDS ARE EXPECTED OVER ALL OF LANAI
TODAY.

HIZ014-015-291430-
/O.EXT.PHFO.WI.Y.0007.000000T0000Z-140129T1600Z/
LANAI MAKAI-LANAI MAUKA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY
325 PM HST TUE JAN 28 2014

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...NORTHEAST 30 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH 6 AM WEDNESDAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ028-291430-
/O.EXT.PHFO.WI.Y.0007.000000T0000Z-140129T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
325 PM HST TUE JAN 28 2014

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...WEST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 60
  MPH...MAINLY OVER THE SUMMITS.

* TIMING...THROUGH 6 AM WEDNESDAY.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE 
  VEHICLES...ARE URGED TO DRIVE WITH CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

FOSTER
238 
WWHW70 PHFO 290616
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
816 PM HST TUE JAN 28 2014

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS AND LANAI...

.AN APPROACHING UPPER LEVEL DISTURBANCE WILL CONTINUE TO SUPPORT
STRONG WINDS OVER THE UPPER ELEVATIONS OF THE BIG ISLAND THROUGH
EARLY WEDNESDAY MORNING. STRONG NORTHEAST WINDS ARE EXPECTED OVER
ALL OF LANAI THROUGH EARLY WEDNESDAY MORNING.

HIZ027-291600-
/O.EXA.PHFO.WI.Y.0007.000000T0000Z-140129T1600Z/
BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET
816 PM HST TUE JAN 28 2014

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...EASTERLY 15 TO 30 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH 6 AM WEDNESDAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ014-015-291600-
/O.CON.PHFO.WI.Y.0007.000000T0000Z-140129T1600Z/
LANAI MAKAI-LANAI MAUKA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY
816 PM HST TUE JAN 28 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH 6 AM WEDNESDAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ028-291600-
/O.CON.PHFO.WI.Y.0007.000000T0000Z-140129T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
816 PM HST TUE JAN 28 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...WEST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 60
  MPH...MAINLY OVER THE SUMMITS.

* TIMING...THROUGH 6 AM WEDNESDAY.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE 
  VEHICLES...ARE URGED TO DRIVE WITH CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
625 
WWHW70 PHFO 290631 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST TUE JAN 28 2014

...WIND ADVISORY FOR LANAI AND THE BIG ISLAND INTERIOR AND
SUMMITS...

.AN APPROACHING UPPER LEVEL DISTURBANCE WILL CONTINUE TO SUPPORT
STRONG WINDS OVER THE UPPER ELEVATIONS OF THE BIG ISLAND THROUGH
EARLY WEDNESDAY MORNING. STRONG NORTHEAST WINDS ARE EXPECTED OVER
ALL OF LANAI THROUGH EARLY WEDNESDAY MORNING.

HIZ027-291600-
/O.EXA.PHFO.WI.Y.0007.000000T0000Z-140129T1600Z/
BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET
830 PM HST TUE JAN 28 2014

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...EASTERLY 15 TO 30 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH 6 AM WEDNESDAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ014-015-291600-
/O.CON.PHFO.WI.Y.0007.000000T0000Z-140129T1600Z/
LANAI MAKAI-LANAI MAUKA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY
830 PM HST TUE JAN 28 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH 6 AM WEDNESDAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ028-291600-
/O.CON.PHFO.WI.Y.0007.000000T0000Z-140129T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
830 PM HST TUE JAN 28 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...WEST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 60
  MPH...MAINLY OVER THE SUMMITS.

* TIMING...THROUGH 6 AM WEDNESDAY.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE 
  VEHICLES...ARE URGED TO DRIVE WITH CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
891 
WWHW70 PHFO 291329
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 AM HST WED JAN 29 2014

HIZ014-015-027-028-291430-
/O.CAN.PHFO.WI.Y.0007.000000T0000Z-140129T1600Z/
LANAI MAKAI-LANAI MAUKA-BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
329 AM HST WED JAN 29 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE EASED TO BELOW ADVISORY LEVELS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 27, 8:40 PM HST, 6 hours 54 minutes earlier.

Area forecast discussion, Jan 27, 8:40 PM HST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
840 PM HST MON JAN 27 2014

.SYNOPSIS...
MOISTURE ASSOCIATED WITH A STALLED FRONT WILL LINGER ACROSS THE
STATE THROUGH TUESDAY. AN APPROACHING DISTURBANCE ALOFT WILL
DESTABILIZE THE ATMOSPHERE...AND BRING A SLIGHT CHANCE OF
THUNDERSTORMS AND THE POTENTIAL FOR LOCALLY HEAVY RAIN THROUGH
TUESDAY...MAINLY OVER WINDWARD AREAS. LOCALLY GUSTY WINDS CAN BE
EXPECTED WITH ANY THUNDERSTORMS. HIGH PRESSURE WILL PASS NORTH OF
THE ISLANDS DURING THE MIDDLE OF THE WEEK...WITH A TRADE WIND
WEATHER PATTERN PREVAILING...WITH PASSING CLOUDS AND SHOWERS
FAVORING WINDWARD AREAS. ANOTHER FRONT IS EXPECTED TO APPROACH THE
STATE NEXT WEEKEND WITH A WIND SHIFT TO THE SOUTH...AND A POTENTIAL
INCREASE IN SHOWERS.

&&

.DISCUSSION...
CURRENTLY...MOISTURE ASSOCIATED WITH A STALLED FRONT REMAINS DRAPED
OVER MOST OF THE ISLAND CHAIN...AS A SHARP SHORT WAVE ALOFT BEARS
DOWN ON THE ISLANDS FROM THE NW. A MODERATE SURFACE HIGH CENTERED NW
OF KAUAI IS BRINGING LOCALLY STRONG N/NE SURFACE WINDS...AND FORCING
THE LINGERING MOISTURE OVER THE N FACING SLOPES...WITH RADAR
INDICATING SHOWERS HAVE BEEN MOST ACTIVE OVER N FACING SLOPES OF
MAUI AND THE BIG ISLAND OVER THE PAST SEVERAL HOURS. THE GRADIENT
ALOFT IS TIGHTENED DUE TO THE APPROACHING SHORTWAVE...WHICH IS
BRINGING WARNING LEVEL WINDS TO THE BIG ISLAND SUMMITS. THE FORECAST
HAS BEEN UPDATED TO INCREASE POPS ALONG N FACING SLOPES AND SHORES
OF ALL ISLANDS TONIGHT...AND TO SPREAD THE SLIGHT CHANCE OF
THUNDERSTORMS SE OVER MAUI COUNTY AFTER MIDNIGHT.

HAVING SAID THAT...THE SHORT TERM FORECAST DILEMMA...THROUGH
WEDNESDAY...REVOLVES AROUND THE INTERACTION BETWEEN THE STALLED
MOISTURE...THE SHARPENING AND APPROACHING TROUGH ALOFT...AND THE
OROGRAPHIC FORCING SUPPLIED BY THE LOCALLY STRONG N/NE WINDS. WHERE
THE MOISTURE AND SHORT WAVE ALIGN...HEAVY SHOWERS AND THUNDERSTORMS
/TS/ ARE POSSIBLE...AND IF THEY WERE TO DEVELOP...THE VERTICAL
DISTRIBUTION OF WINDS IS SUCH THAT THOSE TS COULD ORGANIZE TO BECOME
STRONG...THUS THE MENTION OF GUSTY WINDS IN ASSOCIATION WITH THE TS.
WHILE THERE/S A CHANCE THE INGREDIENTS COMBINE W OF MAUI COUNTY
TONIGHT...LATEST GUIDANCE IS POINTING TOWARD A BETTER CHANCE OF TS
OVER MAUI COUNTY AND THE BIG ISLAND...AND ADJACENT WATERS...ON
TUESDAY. REGARDLESS...INSTABILITY BROUGHT ABOUT BY THE UPPER TROUGH
AND THE INTERACTION BETWEEN THE TERRAIN AND N/NE WINDS WILL MAKE FOR
WET WINDWARD CONDITIONS STATEWIDE THROUGH TONIGHT.

WITH THE SHORTWAVE SLIDING E ON WEDNESDAY AND POTENTIALLY CUTTING
OFF INTO A CLOSED LOW E OF THE BIG ISLAND...A MORE TYPICAL TRADE
WIND WEATHER PATTERN WILL PREVAIL INTO THURSDAY...WITH SHOWERS
POTENTIALLY A BIT MORE FREQUENT ESPECIALLY OVER THE EAST END OF THE
STATE. TRADE WINDS WILL BE SUPPORTED THROUGH THURSDAY BY A PAIR OF
HIGHS THAT PASS WELL N OF THE ISLANDS.

LOOKING TOWARD THE WEEKEND...MODELS ARE IN PRETTY GOOD AGREEMENT
WITH ANOTHER FRONTAL SYSTEM APPROACHING THE ISLANDS ON FRIDAY...WITH
WINDS SHIFTING TO THE SE AND S. THE EVOLUTION OF THIS FRONT REMAINS
UNCERTAIN...BUT LATEST GUIDANCE STALLS THE BOUNDARY OVER THE ISLAND
CHAIN THROUGH THE WEEKEND...WITH RELATIVELY LIGHT WINDS DEVELOPING.

&&

.MARINE...
THE CURRENT NW SWELL CONTINUES TO SLOWLY DECLINE...BUT REMAINS THE
SUBJECT OF A HIGH SURF ADVISORY THROUGH TONIGHT FOR EXPOSED SHORES.
AN ADVISORY-LEVEL NNW SWELL EXPECTED TO BUILD LATE TUESDAY WILL
PEAK ON WEDNESDAY...WITH ADVISORY LEVEL SURF ALONG N FACING SHORES.
NW SWELL IS THEN EXPECTED TO REMAIN BELOW ADVISORY LEVELS UNTIL THE
WEEKEND...WHEN A LARGER NW SWELL COULD POTENTIALLY PUSH SURF HEIGHTS
CLOSE TO WARNING LEVELS.

A SMALL CRAFT ADVISORY /SCA/ IS POSTED FOR ALL HAWAIIAN
WATERS...DUE TO THE COMBINATION OF WINDS AND SEAS...AND WILL BE
EXTENDED TO 6 PM WEDNESDAY WITH THE NEXT COASTAL WATERS PACKAGE. A
FURTHER EXTENSION IN TIME IS POSSIBLE...ESPECIALLY FOR WINDY ZONES
AROUND MAUI AND THE BIG ISLAND...AS TRADES MAY REMAIN LOCALLY
BREEZY THROUGH THURSDAY.

&&

.AVIATION...
MOISTURE ASSOCIATED WITH A STALLED FRONT CONTINUES TO LINGER ACROSS
THE CHAIN...AND WHERE LOCALLY STRONG N/NE WINDS ARE FORCING THE
MOISTURE OVER THE SLOPES...MVFR CIG/VIS WILL PREVAIL...WITH
POTENTIAL FOR LOCAL IFR CONDITIONS.

A MID LEVEL JET IMMEDIATELY AHEAD OF THE NEARLY STALLED FRONT SHOULD
CONTINUE TO AFFECT THE SUMMITS OF THE BIG ISLAND THROUGH THE EVENING
HOURS. AIRMET TANGO FOR TURB BETWEEN 100 AND 150 WILL LIKELY BE
CONTINUED.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST TUESDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF
MAUI.

HIGH WIND WARNING UNTIL 6 PM HST TUESDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR ALL HAWAIIAN
WATERS.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:32 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao16 hr
Jan 27, 9:04 PM HSTAreal Flood AdvisoryHFOHawaii7 hr
Jan 28, 3:17 AM HSTWinter Weather AdvisoryHFOHawaii11 hr
Jan 28, 3:24 AM HSTFlash Flood WatchHFOHawaii, Kalawao49 hr
Jan 28, 1:54 PM HSTWinter Storm WarningHFOHawaii20 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.